Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

June 20, 2012Campbell County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 20, 2012, 5:18 PM EDT for Campbell County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2012, 5:18 PM EDT (21:18 UTC)
Expired
Jun 20, 2012, 5:45 PM EDT
In force
27 min
Issued by
NWS Blacksburg, VA

County Campbell County, VA

The radar

The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WWUS81 KRNK 202119
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT WED JUN 20 2012

VAZ034-045-202145-
CAMPBELL VA-BEDFORD VA-
518 PM EDT WED JUN 20 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL 
WEATHER STATEMENT FOR 
WEST CENTRAL CAMPBELL AND SOUTHEASTERN BEDFORD 
COUNTIES UNTIL 545 PM EDT...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS 
TRACKING A STRONG THUNDERSTORM NEAR RUSTBURG...MOVING WEST AT 10 
MPH. 

PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH IS EXPECTED WITH THIS 
STORM. 

LAT...LON 3718 7913 3716 7944 3732 7946 3734 7913
TIME...MOT...LOC 2113Z 90DEG 9KT 3726 7918 

$$

KM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 4:02 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 20, 4:02 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT WED JUN 20 2012

.SYNOPSIS...
STRONG HIGH PRESSURE WILL REMAIN OVER THE AREA TONIGHT AND THURSDAY.
A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE REGION FRIDAY. WEAK
HIGH PRESSURE WILL FOLLOW THE FRONT...BRINGING DRIER AND SOMEWHAT
COOLER AIR IN FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 340 PM EDT WEDNESDAY...

NWS KFCX RADAR SHOWED ISOLATED THUNDERSTORMS OVER THE SOUTHERN
HALF OF THE FORECAST AREA. EXPECT EVOLUTION OF STORMS TO BE
SIMILAR TO TUESDAY EVENING. FOG WILL DEVELOP IN THE FAVORED
WESTERN RIVER VALLEYS OVERNIGHT.

A SHORT WAVE NOW OFF THE NEW ENGLAND COAST WILL ROTATE AROUND THE
UPPER HIGH REACHING SOUTHERN VIRGINIA THURSDAY AFTERNOON. THIS
WILL HELP OVERCOME ANY CAP. COVERAGE OF THUNDERSTORMS WILL LIKELY
BE MORE THAN WEDNESDAY AFTERNOON.

WITH LITTLE CHANGE IN THE AIR MASS FOR TONIGHT AND THURSDAY...USED
A BLEND OF MAV/MET GUIDANCE FOR LOWS TONIGHT AND HIGHS ON
THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 345 PM EDT WEDNESDAY...

ON THURSDAY NIGHT...WILL SEE THE UPPER LEVEL DOME OF HIGH
PRESSURE...WHICH HAS BEEN CAUSING AFTERNOON TEMPERATURES ACROSS OUR
AREA TO RISE INTO THE UPPER 80S AND THE 90S...CONTINUE TO BREAK DOWN
AS AN UPPER LEVEL TROUGH MOVES EAST ACROSS CANADA. AS THIS TROUGH
MOVES EAST...AN ASSOCIATED COLD FRONT WILL APPROACH OUR AREA ON
FRIDAY MORNING...TRIGGERING INCREASING SHOWER AND THUNDERSTORM
ACTIVITY THROUGH THE AFTERNOON. THIS COLD FRONT WILL MOVE THROUGH
THE AREA BEGINNING DURING EARLY EVENING...AND IS EXPECTED TO PUSH
EAST OF OUR AREA EARLY SATURDAY MORNING.

HIGH PRESSURE WILL BUILD ACROSS OUR AREA ON SATURDAY...BRINGING
SOMEWHAT COOLER AIR TO OUR AREA TO TAKE THE EDGE OFF OF
THE EXCESSIVELY WARM TEMPERATURES WE SAW EARLIER IN THE
WEEK...ALTHOUGH TEMPERATURES WILL STILL REMAIN SUMMERLIKE THROUGH
THE WEEKEND. NORTHWESTERLY FLOW WILL BUILD IN BEHIND THE COLD
FRONT...AND WILL HOLD ACROSS OUR AREA HEADING INTO SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 115 PM EDT WEDNESDAY...

LONG TERM PERIOD WILL BE CHARACTERIZED BY UPPER RIDGE PERSISTING
OVER THE SOUTHERN HIGH PLAINS WHILE UPPER LOW PRESSURE PIN-WHEELS
FROM THE JAMES BAY AREA ON SUNDAY...DRIFTING SOUTH INTO THE UPPER
AND LOWER GREAT LAKE REGION BY MID NEXT WEEK.

ALTHOUGH THE LONGER RANGE MODELS ARE DEPICTING THE BROAD-SCALE
PATTERN FAIRLY CONSISTENTLY...SIGNIFICANT DIFFERENCES EXIST IN SOME
OF THE SMALLER-SCALE FEATURES AS SERIES OF SHORT WAVES RIDE UP OVER
THE WESTERN RIDGE AND AMPLIFY THE SOUTHEASTERN CANADIAN TROF.

ECMWF CONTINUES TO MAINTAIN RUN-TO-RUN CONSISTENCY WITH ITSELF IN
ADDITION TO MODEL ENSEMBLES...WITH A FLATTER AND MUCH LESS AMPLIFIED
CLOSED LOW (WITH RESPECT TO THE GFS) THAT PINWHEELS AROUND SOUTHERN
PERIPHERY OF THE MAIN UPPER TROF TUESDAY INTO WEDNESDAY.  GFS
SPURIOUS SOLUTION OF VERY COMPACT AND DEEP CLOSED LOW PUSHING SOUTH
AND THEN EAST ACROSS THE MASON-DIXON LINE IS A SIGNIFICANT DEPARTURE
FROM THE FLATTER ECMWF AND ENSEMBLE SOLUTIONS...WHICH MAINTAINS AXIS
OF DUAL CLOSED UPPER LOWS OVER AND NORTH OF THE GREAT LAKES DURING
THE SAME TIMEFRAME.

AS WOULD BE EXPECTED...DISPARITY BETWEEN THE SOLUTIONS RESULT IN A
SIGNIFICANT DIFFERENCE IN SURFACE BASED-FEATURES ACROSS THE MID
APPALACHIAN INTO THE MID ATLANTIC REGION. GFS SOLUTION SUPPORTS A
PUSH OF MUCH COOLER AND DRIER AIR INTO THE AREA TUESDAY INTO
WEDNESDAY...WITH PERHAPS EXCEPTION OF THE NORTHWESTERN
MOUNTAINS...WHERE SOME DIURNALLY-DRIVEN UPSLOPING SHOWERS UNDER
THE COOLER AIR ALOFT WOULD BE POSSIBLE. ON THE OTHER HAND...THE
PREFERRED ECMWF/GEFS MEAN SOLUTION RESULTS IN A MILDER SOLUTION
WHERE BAROCLINIC ZONE WOULD RESIDE FURTHER NORTH...BUT WHICH ALSO
ALLOWS BLACKSBURG FORECAST AREA TO BE MORE IN LINE FOR ANY
ADDITIONAL UPSTREAM RIDGE RUNNERS AND ASSOCIATED ISENTROPIC LIFT
TO FIRE OFF SHOWERS/THUNDERSTORMS WITHIN THE SAME TIMEFRAME.
INDEED...THIS IS EXACTLY WHAT IS DEPICTED BY THE ECMWF BY
WEDNESDAY OF NEXT WEEK.

BACKING THINGS UP A BIT...ALL OF THE LONGER RANGE MODELS CONSISTENT
IN DRIVING LEAD SHORT WAVE WITH ASSOCIATED SURFACE COOL FRONT AND
THREAT FOR SHOWERS/THUNDERSTORMS SOUTHEAST THROUGH THE AREA SUNDAY
INTO MONDAY...SO WILL MAINTAIN WARM TEMPERATURES (MAINLY MID
70S TO MID 80S MOUNTAINS TO AROUND 90 PIEDMONT BY DAY...WITH
UPPER 50S TO LOWER 60S MOUNTAINS TO 60S PIEDMONT AT NIGHT) ALONG
WITH THE THREAT FOR MAINLY DIURNALLY-DRIVEN SHOWERS/STORMS UNTIL
FRONT CLEARS THE AREA BY TUESDAY.  TUESDAY LOOKS DRY AND A FEW
DEGREES COOLER ALL AREAS BEHIND THE FRONT.

WEDNESDAY TEMPERATURES SHOULD BE COMPARABLE TO THOSE ON
TUESDAY...HIGHS MAINLY MID 70S TO LOWER 80S MOUNTAINS TO MID AND
UPPER 80S PIEDMONT...WITH LOWS IN THE LOWER TO MID 50S MOUNTAINS TO
UPPER 50S/LOWER 60S PIEDMONT...BUT WILL INTRODUCE AT LEAST LOW
THREAT OF SHOWERS/STORMS ACROSS THE MOUNTAINS AS UPSTREAM ENERGY
DEPICTED BY THE ECMWF BEGINS TO MAKE A RUN SOUTHEAST TOWARD THE
BLACKSBURG FORECAST AREA.

HPC GUIDANCE USED TO POPULATE LONG RANGE GRIDDED FIELDS...WITH ONLY
SUBTLE TWEAKS TO REFLECT TOPOGRAPHICALLY DRIVEN LOCAL CLIMATOLOGICAL
BIASES AS/WHERE APPROPRIATE.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AS OF 200 PM EDT WEDNESDAY...

EXPECT MVFR TO IFR CONDITIONS WITH ISOLATED THUNDERSTORMS THROUGH
8PM THIS EVENING. HIGH CONFIDENCE THAT STORMS WILL DISSIPATE
QUICKLY AFTER SUNSET. PATCHY FOG WILL DEVELOP AGAIN OVERNIGHT WITH
LIFR FOG AT LWB DURING THE EARLY MORNING. A SIMILAR WEATHER
PATTERN WITH AFTERNOON AND EVENING THUNDERSTORMS AND LATE NIGHT
FOG ARE EXPECTED FOR THURSDAY.

A COLD FRONT WILL CROSS THROUGH THE AREA FROM THE NW ON FRIDAY.
THIS COLD FRONT MAY BRING BETTER COVERAGE OF SHRA/TSRA ON FRIDAY
AFTERNOON AND EVENING. SOMEWHAT DRIER AIR FOLLOWING THE FRONT
SHOULD ENSURE MAINLY VFR FOR THE WEEKEND OUTSIDE OF LATE
NIGHT/EARLY MORNING FOG IN THE VALLEYS.

&&

.CLIMATE...
RECORD HIGHS

JUNE 20
ROA...101 IN 1931
BLF....87 IN 1994
DAN....97 IN 1970
LYH....99 IN 1964
RNK....90 IN 1994

JUNE 21
ROA...101 IN 1931
BLF....89 IN 2011
DAN....98 IN 1964
LYH....98 IN 1933
RNK....92 IN 1953

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...NF
LONG TERM...WERT
AVIATION...AMS/JH
CLIMATE...AMS/CF
Hazardous weather outlook, Jun 20, 3:39 PM EDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT WED JUN 20 2012

VAZ047-211100-
BUCKINGHAM-
339 PM EDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES OF 100 TO 104 DEGREES ARE POSSIBLE FOR A FEW
HOURS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>046-058-059-
WVZ042>045-211100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
339 PM EDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 20, 1:11 PM EDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT WED JUN 20 2012

VAZ024-035-201745-
AMHERST VA-ROCKBRIDGE VA-
111 PM EDT WED JUN 20 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR
NORTHWESTERN AMHERST AND SOUTHEASTERN ROCKBRIDGE
COUNTIES UNTIL 145 PM EDT...

AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING HEAVY RAIN NEAR ORONOCO...OR 4 MILES SOUTHEAST OF BUENA
VISTA CITY. THIS HEAVY RAIN SHOWER WAS NEARLY STATIONARY.

HEAVY RAIN IS FALLING...AND MAY CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LOCATIONS IMPACTED INCLUDE...
BUENA VISTA CITY...              FORKS OF BUFFALO...
CORNWALL...                      ALTO...
ORONOCO...

LAT...LON 3766 7915 3758 7934 3772 7946 3783 7927
TIME...MOT...LOC 1709Z 233DEG 3KT 3770 7929

16
Special weather statement, Jun 20, 5:18 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT WED JUN 20 2012

VAZ034-045-202145-
CAMPBELL VA-BEDFORD VA-
518 PM EDT WED JUN 20 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR
WEST CENTRAL CAMPBELL AND SOUTHEASTERN BEDFORD
COUNTIES UNTIL 545 PM EDT...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR RUSTBURG...MOVING WEST AT 10
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH IS EXPECTED WITH THIS
STORM.

LAT...LON 3718 7913 3716 7944 3732 7946 3734 7913
TIME...MOT...LOC 2113Z 90DEG 9KT 3726 7918

KM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:11 PM EDTSpecial Weather StatementRNKCity of Buena Vista34 min
Jun 20, 5:33 PM EDTSpecial Weather StatementRNKTazewell42 min
Jun 20, 5:56 PM EDTAreal Flood AdvisoryRNKTazewell64 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.